Hi all i am hypo and take 100 thyroxine per day, i suffer with anxiety panic attacks, recently i went to see a private endo who requested my gp add some T3, so i have started taking 20mg T3 split into 4 doses, the thing is i take a 5mg dose at 5am go back to sleep then get up at 7, the adrenaline is raging around my body on overdrive, has anyone else experienced this its driving me crazy, i have had anxiety panick since being diagnosed hypo any suggestions as how to calm this adrenaline down would be appreciated.

Thank you

15 Replies

  • Hi

    I don't know if I can help you but I recognise all of it. I don't know if it is anxiety though because it is not connected with worry, but like a purely physiological reaction. I was given serrtaline which did nothing and has left me with long term withdrawal symptoms. The only thing that sometimes help at night is melatonin. Let me know if you find a solution


  • i will do Roslin driving me crazy x

  • Kimbo

    I have just found this

    It sounds like it is lack of cortisol that is the culprit. I am seriously thinking of starting hydrocortisone as NAX or nutri-adrenal didn't do anything for me.


  • I am exact same since being diagnosed 2 yrs ago It's as if my body has went mad hate the symptoms,I am on Prozac not really helping the only thing that makes me feel normal is diazepam,x Good luck

  • I can relate to this and I am seriously looking at doing the Adrenal test as perhaps this is my problem.

    Have you had this test done ???


  • I have had the same. I did do an adrenal saliva test, which showed low cortisol in the morning. Adopting the CT3M allowed me to raise my dose of Armour high enough, and now I hardly ever get this horrible symptom. I would recommend getting the test done. xx

  • Hi all yes have had one done last year and showed low cortisol on three occasions and gighering afternoon time, at the moment i feel like it has got worse overtime, that is why my kids paid for me to go to see a private endo to see if T3 would help sort out the problem, its really debilitating x

  • I'm so sorry. I've been there myself and it's very uncomfortable. The only thing that worked for me was exercise, though I was/am mildly agoraphobic so it was a struggle to get outside. It is a measure of how anxious I was that it became so hard to cope indoors that I was forced outdoors! :-)

    Running and swimming were helpful in getting rid of some of that adrenaline and when your muscles are 'all used up' (trembling and weak) the relaxation is a huge relief. When I couldn't get out of the house I used a step machine or walked up and down the stairs.

    Apologies if none of this is possible for you - it's not appropriate for everyone - but there it is.

    Like others, eventually getting on a better (higher) dose of thyroid hormones really helped with anxiety, though before that happened I got to a point when it felt like I just ran out of adrenaline (some kind of adrenal thing coming to a head? Idk), and the anxiety improved a lot then too.

  • I think it's probably a good idea to introduce some T3, but I think that just starting to take 20mcg after not taking any is far too much. My doctor says that the body can take a while to adjust to a dose increase and I've had to increase my NDT dose by very small amounts and wait a few days each time before taking more because I was getting terrible adrenaline symptoms when I increased it by the usual recommended amounts. I increase my dose by 1/8 tablet each time and, apart from feeling a little bit of adrenaline sometimes, it's worked really well. If I were you I would start with just a quarter of a tablet and maybe cut it into a couple of chunks and take one when you get up and one at lunchtime, see how you go, and work up to taking 5mcg in one go in the morning and then gradually increase what you take later in the day. I'm not sure the circadian method is a good idea if you're getting adrenaline symptoms. Have you done the adrenals saliva test? I gather that T3CM isn't recommended unless you have low cortisol. Your panic symptoms could certainly be because of low thyroid hormones (I've been there!) and T3 may well be the answer, but I think you may be rushing into it.

  • Hi yes have don't the 24 hour saliva test and it shows low adrenal insufficency, I take 5 mcg at 5 am and then another at 10 am and 5 at 3 pm woke I reduced my levo last night to 75 mcg to see if that helped it didn't adrenaline still raging, have had this since being hypo and on levo, maybe the levo doesn't suit me I'm lost at what to do now nothing seems to be working with this adrenaline I have beta blockers but I don't want to take them as they make you like a zombie x

  • I cut my beta blockers into quarters and just take a quarter at a time to take the edge off when I need to (rarely have to take any at all now) and I don't find they make me feel like a zombie. There are lots of other things that can contribute to feeling as you're describing, like magnesium deficiency and B vitamin deficiencies, and if you're hyperventilating then that can cause it too. If you feel no worse since starting T3 then I'd pursue other reasons that could be causing it, but I do get symptoms like you describe when I increase my T3 too quickly.

  • Hi thank you all for your comments, I have reduce levo to 75 mcg and take 15 mcg t3 during the day in split doses, I don't thnk the t3 is helping much with the anxiety/ adrenaline rushes, feeling rather rubbish the last few days, also I am getting a burning feeling all over my body, will give it another week to see if I see any improvements xx

  • Hi Kimbo

    Two extracts from Dr Lowe re the use of T3. (on the right-hand side)

    1. Third, the leaflet on Cytomel pharmacies give patients when they fill their prescriptions states, "POSSIBLE SIDE EFFECTS: NO COMMON SIDE EFFECTS HAVE BEEN REPORTED with proper use of this medication." This information is accurate—when plain, full-strength, one-time-per-day doses of T3 are used properly, there are no adverse effects. The only adverse effects occur when a patient takes a dosage that for her is excessive. With Cytomel, if overstimulation occurs, it can be stopped with one or two small doses of propranolol. Or the patient can simply reduce her dosage of Cytomel the next time she takes it. I want to emphasize, however, that when our protocol is used properly, there is no overstimulation to be avoided by using timed-release T3. The protocol has safeguards against adverse effects.

    2. And finally, why do I specify that the typical patient use one full dose of non-timed-release Cytomel for life? Because extensive testing has shown that this is safe, effective, and most economical—when used within the context of our entire protocol.

  • Hi thanks for the reply I have come off t3 now but am seriously thinking of going back on to it I have to give something a try, for the last weeks its been horrendous, adrenaline rushes all day, severe vertigo and racing heart, dare not stand because of it, just done know what to do anymore, also I'm considering to trying armour, but again it's not through the gp as I don't think they will say yes, my heads all over the place, but I have been under a bit of stress lately and I think my adrenals have taken a good bashing x

  • I am sorry you are having a horrible time. The fact is that if we are on thyroid meds we have to stay on them. It is just finding the right one for us plus an optimum dose.

    Dr Skinner believes that once on a proper dose, your adrenals should recover but others have the opposite view.

    I hate the racing heart - I usually find that sipping ice-cold water brings it down. No explanation why.

    Also, maybe go to the A&E and have them check your heart. I had umpteen of them and heart was always pronounced fine but I felt anything but when first on levo.

You may also like...